Colorado, 2008Tornado in Colorado, August 17, 2008
August 17, 2008 · NWS BOU · 1 event in 1 county or zone
A small landspout touched down north of Limon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small landspout touched down north of Limon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 17, 2:25 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 17, 2:25 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT SUN AUG 17 2008
.SHORT TERM...TIGHT CYCLONIC CIRCULATION AROUND A VERTICALLY STACKED
UPPER LOW NOW OVER NRN TELLER COUNTY HAS CONTINUED TO WRAP LOW AND
MID-LEVEL CLOUDS AND SCATTERED THUNDERSTORMS NORTHWESTWARD OVER
SOUTH CENTRAL PORTIONS OF THE DENVER/BOULDER WFO COUNTY WARNING
AREA. THIS VORTEX IS PROGGED TO TRACK SOUTHEASTWARD OUT OVER THE
I-25 URBAN CORRIDOR SOUTH OF THE PALMER DIVIDE BY EARLY THIS
EVENING. LAPS AND RUC CAPE...VERTICAL VELOCITY AND STABILITY FIELDS
INDICATE A BAND OF MODERATE LIFT AND INSTABILITY ACROSS DOUGLAS...
ELBERT AND LINCOLN COUNTIES WHERE MULTI-CELL STORMS HAVE ALREADY
ERUPTED. ALTHOUGH STORMS HAVE STRUGGLED TO RETRAIN THEIR UPDRAFTS AS
THEY MOVE OFF THE HIGHER TERRAIN. SHOULD SEE THE PRESENT CONVECTION
IN DOUGLAS AND ELBERT COUNTIES SHIFT SOUTHEASTWARD NEXT FEW HOURS
ALONG AN AXIS OF RAISED INSTABILITY. SOME STORMS MAY BECOME SEVERE
DUE TO RELATIVELY STRONG LOW TO MID-LEVEL SHEAR IN THE AREA. FUNNEL
CLOUDS...LARGE HAIL...LOCALLY HEAVY RAINFALL AND POSSIBLY A WEAK
TORNADO OR TWO ARE POSSIBLE WITH SOME OF THESE STORMS THRU 01Z/MON.
MEANWHILE HAVE ALSO SEEN SPOTTY CONVECTION FROM TIME TO TIME OVER
THE FRONT RANGE FOOTHILLS AND OUT ACROSS THE NORTHEAST CORNER OF THE
STATE...BUT OF LITTLE CONSEQUENCE. AS THE UPPER LOW MOVES OUT ONTO
THE SOUTHEASTERN PLAINS...SHOULD SEE A STEADY DECREASE IN CLOUD
COVER AND SHOWER/TSTORM COVERAGE DURING THE EVENING HOURS WITH THE
850-500MB FLOW SHIFTING TO A MORE NORTHERLY COMPONENT. HOWEVER...
LIGHT BNDRY LAYER FLOW WILL BE HARD PRESSED TO SCOUR OUT SURFACE
MOISTURE WITH WIDESPREAD WET/SATURATED SOILS. THEREFORE COULD SEE
PATCHY FOG FORMING AFTER MIDNIGHT...ESPLY IN LOW LYING AREAS EAST OF
THE I-25 URBAN CORRIDOR.
ON MONDAY...WITH THE UPPER LOW SLOWLY MOVING AWAY FROM COLORADO...
THE DAY MAY BEGIN WITH A FAIR AMOUNT OF MID-LEVEL CLOUDINESS AND
PATCHY FOG AROUND. HOWEVER...AS WINDS ABOVE THE MIXING LAYER TURN TO
A MORE NWLY COMPONENT SHOULD SEE DRIER AND AND WARMER AIR SPREADING
OVER THE AREA. PRECIPITATION CHANCES LOOK MUCH LOWER ON MONDAY...
WITH ONLY ISOLATED/WIDELY SCATTERED AFTERNOON T-STORMS OVER THE MTNS
AND FOOTHILLS MAINLY SOUTH OF I-70...AND PALMER DIVIDE. SHOULD SEE
SFC TEMPS ACROSS THE CWFA SOME 10-15F WARMER THAN THOSE TODAY.
.LONG TERM...MODELS SHOW THE UPPER LOW OVER THE TEXAS PANHANDLE
MONDAY EVENING WITH WEAK NORTHERLY FLOW ALOFT FOR THE FORECAST
AREA. BY TUESDAY...AN UPPER RIDGE BUILDS IN FROM SOUTHWEST OF THE
STATE. NORTHWESTERLY FLOW ALOFT IS PROGGED ON TUESDAY...AND
WESTERLY FOR TUESDAY NIGHT INTO WEDNESDAY. IT GOES BACK TO
NORTH-NORTHWESTERLY BY WEDNESDAY AFTERNOON AS THE UPPER RIDGE
FLATTENS DUE TO A DECENT UPPER TROUGH OVER THE NORTHWESTERN UNITED
STATES MOVING EAST. THE SYNOPTIC SCALE ENERGY FOR THE FORECAST AREA
IS WEAK DOWNWARD THROUGH THE PERIODS. THE BOUNDARY LAYER FLOW LOOKS
TO BE A MIX OF NORMAL DIURNAL TRENDS WITH SOME SOUTHERLY ENHANCEMENT
THROWN IN. FOR MOISTURE...MODELS HAVE SOME IN THE LOWER AND MID
LEVELS MONDAY EVENING FOR MOST OF THE FORECAST AREA. SAME FOR LATE
DAY TUESDAY AND LATE DAY WEDNESDAY. THE NAM SHOWS SOME LOW LEVEL
MOISTURE OVER THE PLAINS MONDAY...TUESDAY...AND WEDNESDAY
OVERNIGHTS. PRECIPITABLE WATER VALUES ARE IN THE 0.50 TO 1.00 INCH
RANGE FROM MONDAY NIGHT THROUGH WEDNESDAY...WITH THE HIGHER VALUES
FURTHER EAST ON THE PLAINS. FOR THE MOST PART...DEW POINTS STAY IN
THE 50S F OVER THE PLAINS THROUGH ALL THE PERIODS. THE THETA-E AXIS
IS OVER SOUTH CENTRAL COLORADO LATE MONDAY. BY LATE DAY TUESDAY IT
IS OVER THE WESTERN AND CENTRAL FORECAST AREA. BY LATE DAY
WEDNESDAY...IT MIGRATES OVER THE EASTERN FORECAST AREA. THE LAPSE
RATE FIELDS ON CROSS SECTIONS SHOW A PRETTY STRONG CAP IN THE MID
LEVELS OVER MOST OF THE PLAINS LATE DAY MONDAY AND LATE DAY
TUESDAY. IT IS THERE AGAIN WEDNESDAY BUT MAINLY OVER THE FAR
EASTERN FORECAST AREA AND ITS ERODING BY LATE IN THE DAY. THERE IS
SOME CAPE MONDAY EVENING OVER THE MOUNTAINS AND FOOTHILLS...BUT ITS
PRETTY MINOR. THERE IS BETTER CAPE OVER ALL THE FORECAST AREA LATE
DAY TUESDAY...BEST IN THE MOUNTAINS AND FOOTHILLS...MINOR OUT ON THE
PLAINS. BY LATE DAY WEDNESDAY...THERE IS PRETTY DECENT CAPE OVER
MOST AREAS. FOR POPS...10%-20% WILL DO...WITH NONE OVER SOME THE
PLAINS. FOR TEMPERATURES...TUESDAYS HIGHS ARE 1.5 - 3.0 C WARMER
THAN MONDAYS. ON WEDNESDAY...HIGHS ARE 1-2 C WARMER THAN
TUESDAYS. FOR THE LATER DAYS...THURSDAY THROUGH SUNDAY...MODELS
HAVE THE UPPER RIDGE FLATTENING ON THURSDAY WITH A DECENT UPPER
TROUGH MOVING EASTWARD ACROSS THE NORTHERN UNITED STATES. THE
TROUGH AXIS MOVES ACROSS THE FORECAST AREA LATE THURSDAY WELL INTO
FRIDAY NIGHT. TEMPERATURES COOL OFF FRIDAY AND SATURDAY. MOISTURE
INCREASES SOMEWHAT FOR LATE THURSDAY INTO SATURDAY. SUNDAY LOOKS
DRY AND WARMER.
&&
.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS IN THE DENVER METRO
AREA THRU 01Z/MONDAY. GUSTY WINDS...LIGHT TO MODERATE RAINFALL
BRIEFLY PRODUCING MVFR VSBYS AND CIGS AT THE DENVER INTERNATIONAL
AIRPORT. PARTIAL CLEARING OVERNIGHT AS THE UPPER LOW MOVES SOUTHEAST
OF THE DENVER METRO AREA. COULD SEE PATCHY FOG FORMING AROUND 10Z IN
THE VICINITY OF DIA...ALL OF WHICH SHOULD DISSIPATE WITH CLEARING
SKIES BY MID-MORNING.
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
BAKER/RJK
Hazardous weather outlook, Aug 17, 10:14 AM MST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1114 AM MDT SUN AUG 17 2008
COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1114 AM MDT SUN AUG 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS
MUCH OF THE OUTLOOK AREA THIS AFTERNOON AND LINGER THROUGH EARLY
THIS EVENING. SOME OF THE STORMS ON THE PLAINS...GENERALLY EAST OF
THE I-25 URBAN CORRIDOR AND SOUTH OF INTERSTATE 76 WILL BE CAPABLE
OF LOCALLY HEAVY RAINFALL...SMALL HAIL AND POSSIBLY A BRIEF FUNNEL
CLOUD OR TWO. IN THE HIGH COUNTRY...SCATTERED SHOWERS GENERALLY
ABOVE 10500 FEET MAY AGAIN PRODUCE A MIX OF RAIN AND SNOW...BUT
LITTLE ADDITIONAL ACCUMULATION IS ANTICIPATED.
A RELATIVELY STRONG UPPER LEVEL LOW PRESSURE SYSTEM CENTERED OVER
SUMMIT COUNTY LATE THIS MORNING WILL CONTINUE TO TRACK VERY SLOWLY
SOUTHEASTWARD DURING THE NEXT 24 HOURS. BY LATE TONIGHT THIS WEATHER
SYSTEM IS FORECAST TO BE CENTERED OVER SOUTHEAST COLORADO. THE
CLOUDS AND PRECIPITATION EXPECTED ACROSS THE OUTLOOK AREA TODAY WILL
GRADUALLY SHIFT SOUTH OF THE AREA OVERNIGHT WITH THIS STORM
SYSTEM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE HIGH
COUNTY MONDAY THROUGH THURSDAY. THERE WILL BE EVEN LESS OF A CHANCE
OUT ON THE PLAINS THROUGH THAT PERIOD. BY THE WEEKEND...AN UPPER
TROUGH WILL INCREASE THE CHANCES OF SHOWERS AND THUNDERSTORMS FOR
ALL THE FORECAST AREA. TEMPERATURES WILL WARM UP TO NEAR SEASONAL
NORMALS BY TUESDAY AND CONTINUE INTO FRIDAY. FOR THE WEEKEND...
READINGS WILL COOL OFF A LITTLE DUE TO THE COOLER AIRMASS WITH THE
UPPER TROUGH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BAKER/RJK
Tornado, Lincoln
- When
- August 17, 4:06 PM MST to 4:10 PM MST
- Where
- Lincoln County, 6.5 mi N of (Lic)limon Arpt
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 39.374, -103.650
A small landspout tornado touched briefly down but did no damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, August 17 to 20, 20082 injured · $9.4 million · EF0 · 7 events
- Tornadoes and Flash Flooding in New Mexico, August 17 to 18, 2008$1.0 million · EF0 · 26 events
- Flash Flooding in North Carolina, August 17, 2008$70,000 · 2 events
- Flash Flood and Lightning Strike in Louisiana, August 17, 2008$15,000 · 2 events
- Heavy Rain in Texas, August 17, 20083 events
- Waterspouts in South Atlantic Coastal Waters, August 17, 20082 events
- Flash Flooding in North Carolina, August 17, 20082 events
- Damaging Winds in South Carolina, August 17, 2008$2,000 · 50 kt wind · 2 events
- Hail in South Carolina, August 17, 20081 in hail · 2 events
- Flash Flood in Arizona, August 17, 20081 event
- Flash Flood in Arizona, August 17, 20081 event
- Flash Flood in Texas, August 17, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137177.